Virginia, 2024

Damaging Wind in Virginia, May 29, 2024

May 29, 2024 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Virginia Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Virginia Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 29, 2:51 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, May 29, 2:51 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
351 PM EDT Wed May 29 2024

.SYNOPSIS...
An upper level trough will bring isolated to scattered showers
and thunderstorms across primarily northern portions of the area
through this evening. A secondary upper trough will track
across the region Thursday afternoon and evening. Otherwise,
pleasant and less humid conditions are expected for Thursday
through the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 350 PM EDT Wednesday...

Key Messages:

- Scattered showers and thunderstorms across the north this
  afternoon and evening.

GOES water vapor channels depict a potent compact upper low
spinning across the upper Ohio Valley this afternoon. Isolated
to scattered showers/tstms have developed in advance of the
upper trough. Locally the best coverage has been across the NW
Piedmont counties, and generally the best coverage locally
should be along and NE of the I-64 corridor as the upper system
pushes ESE through this evening. Locally strong wind gusts are
possible with any showers/tstms given steep lapse rates and a
relatively dry sub-cloud layer. The main upper trough axis and
associated cold front will push from NW-SW later this evening
through the early overnight hours allowing drier air to arrive
from the NW bringing an end to any lingering showers and/or
tstms. The sky is expected to clear later tonight with
overnight/early morning lows dropping into the lower 50s NW to
lower 60s SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 350 PM EDT Wednesday...

Key Messages:

- Pleasant and comfortable Thursday and Friday with temperatures
  at or just below normal. Highs mainly in the 70s to around 80,
  with lows in the 50s. A few readings in the 40s are possible
  well inland.

- Warming temperatures but remaining dry for Saturday.

Surface high pressure remains centered over the Great Lakes as
weak low pressure lifts NE in vicinity of the Southern New
England coast Thursday. A secondary shortwave trough drops SE
across the Mid-Atlantic Thursday afternoon and evening. As a
result, partly sunny/variably cloudy conditions are expected to
develop by afternoon, with isolated showers possible later in
the afternoon and evening, primarily from central VA through
southern VA and NE NC. Any showers should be brief with limited
QPF. High temperatures will mainly be in the mid to upper 70s.
The surface high builds in from the NW Thursday night. Becoming
mostly clear with overnight lows ranging from the upper 40s NW
to the upper 50s SE.

Surface high pressure builds across the region Friday into
Saturday as the upper trough shifts offshore and as an upper
ridge builds across the Ohio Valley. Very pleasant and sunny
Friday with highs in the mid 70s and dewpoints dropping into the
40s. Comfortably cool Friday night/early Saturday morning with
lows ranging from the mid/upper 40s W to the lower to mid 50s
along the coast. The airmass modifies Saturday with highs
warming into the upper 70s to lower 80s. Still sunny and
pleasant with dewpoints in the upper 40s to lower 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 350 PM EDT Wednesday...

Key Messages:

- Gradually warming temperatures return Sunday into the middle
  of next week.

- Low rain chances return with typical late day and evening
  showers and thunderstorms possible both Sunday and Monday.

Surface high pressure remains over the area Saturday night,
before shifting offshore Sunday. Low temperatures will mainly be
in the mid 50s to lower 60s Sunday morning, followed by highs
in the lower to mid 80s Sunday. The upper ridge builds across
the region, but does break down slightly later Sunday afternoon
and evening with a low probability of a few showers/tstms
drifting into western portions of the area. The upper ridge
becomes centered over the Southeast CONUS during the early to
middle portion of next week as zonal flow prevails from the
Great Lakes to the Northeast. This will lead to a steady warming
trend with highs in the lower to mid 80s early in the week
trending into the mid 80s to around 90F by Wednesday. Lows will
mainly be in the 60s. Chances of afternoon/evening shower/tstms
will mainly be 20% or less.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 220 PM EDT Wednesday...

An upper trough is approaching from the NW as of 18z. Isolated
to scattered showers and a few tstms are developing across the
area in advance of the trough, with SCT-BKN CU with bases of
5-7kft. The wind is generally SW 5-10kt inland, and NE to SE
along the coast. Isolated to scattered showers/tstms are
expected to pass across the region through about 02z, with some
lingering activity along the coast through 04-06z. VFR
conditions are expected to prevail with brief sub-VFR
conditions possible with a direct impact at any given terminal.
Locally strong wind gusts are also possible. Shower/tstm chances
are highest at SBY (40-50%), 30-40% at RIC, 20-30% at PHF/ORF,
and ~20% at ECG. Drier air arrives later tonight behind a cold
front. Mainly VFR Thursday with a NNW wind of 8-12kt (gusts to
near 20kt toward the coast) with SCT-BKN aftn CU, and a slight
chc of showers inland as another upper trough tracks across the
region.

A slight chc of showers lingers into Thursday evening across
southern VA and NE NC. Otherwise, high pressure builds across
the region Thursday night through Saturday, before sliding
offshore Sunday into Monday. Dry and VFR conditions are expected
to prevail Thursday night through Monday.

&&

.MARINE...
As of 300 pm EDT Wednesday...

Key Messages:

- Showers/storms with gusts of up to 40 kt expected to move NW to SE
across the waters late this afternoon and early evening.

- Cold frontal passage tonight may allow some gusts to 20 kt late
tonight into Thursday morning.

- Tranquil marine weather for this coming weekend.

Showers and storms over northern VA as of 230 pm are forecast to
move across mainly the northern waters late this afternoon into
early this evening. It is certainly conceivable that these
storms could produce brief gusts to 35 or 40 kt later this
afternoon and early this evening. In fact, Dulles just reported
a gust to 37 kt. These gusts will be very brief (less than 30
min) and they will be handled by special marine warnings if
needed.

The actual cold front moves across the waters late this evening,
with high pressure building in immediately behind it. Guidance wind
speeds have bumped up slightly across the central Chesapeake Bay
after 09z. As such, have opted to issue a small craft advisory for
those areas late tonight into Thursday for north winds of 15-20 kt.
Winds will subside Thursday afternoon to 10 to 15 kt before
increasing again to 15 to 20 kt on Friday due to another surge ahead
of the high pressure center over the Ohio Valley. Outside of the
gusty shower or storm, seas will generally be 2 feet tonight
building to 2 to 3 ft on Thursday and Friday. Waves 1 to 2 ft in the
bay tonight, building to 2 ft on Thursday and Friday.

Fairly tranquil marine weather is expected this weekend into early
next week. High pressure centered over the Middle Atlantic on
Saturday will slowly shift offshore by Monday. This will allow north
to northwest winds of 10 kt to shift to the south or southeast on
Monday. Winds will also increase to 15 kt on Monday as the pressure
gradient tightens over the area between the high to the east and
developing low pressure west of the Appalachians. Models are in
disagreement in the timing, but they all show some type of boundary
moving through the region Tuesday or Wednesday. This will allow
southerly winds and seas to perhaps increase to small craft advisory
criteria but there is too much uncertainty to include this in the
forecast at this time.

Seas of 2 to 3 feet on Saturday will build to 4 to 5 ft by later
Sunday into Monday due to the increased southerly wind.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 5 AM to 5 PM EDT Thursday for ANZ630-
     631.

&&

SYNOPSIS...AJZ/MAM
NEAR TERM...AJZ
SHORT TERM...AJZ
LONG TERM...AJZ
AVIATION...AJZ
MARINE...MRD
Hazardous weather outlook, May 29, 2:56 PM EST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
356 PM EDT Wed May 29 2024

NCZ012>017-030>032-102-VAZ060-061-065>069-079>081-087>089-092-093-
095>098-513-514-302000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
356 PM EDT Wed May 29 2024

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-062-064-075>078-082>086-090-099-100-509>512-
515>525-302000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-Charles City-New Kent-Gloucester-Middlesex-Mathews-
James City-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
356 PM EDT Wed May 29 2024

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible across the outlook area this
afternoon into early this evening. Some of the storms may produce
strong gusty winds, small hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 4:21 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
521 PM EDT Wed May 29 2024

VAZ075>078-085-520-522-292215-
Middlesex VA-Northumberland VA-Richmond VA-Westmoreland VA-
Lancaster VA-Eastern Essex VA-Eastern King and Queen VA-
521 PM EDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL KING AND QUEEN...
NORTHWESTERN MIDDLESEX...NORTHUMBERLAND...SOUTHEASTERN RICHMOND...
SOUTHEASTERN WESTMORELAND...SOUTHEASTERN ESSEX AND LANCASTER COUNTIES
THROUGH 615 PM EDT...

At 521 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Piney Point to near Farnham to near Center
Cross. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Callao, Robley, Lewisetta, Farnham, and Sharps around 525 PM EDT.
  Jamaica, Morattico, and Heathsville around 530 PM EDT.
  Lancaster around 540 PM EDT.
  Wicomico Church around 545 PM EDT.
  Kilmarnock and Fair Port around 550 PM EDT.

Other locations impacted by these storms include Byrdton, Lottsburg,
Avalon, Brook Vale, Bertrand, Reedville, Belle Isle State Park,
Millenbeck, Crouch, and Westmoreland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3807 7653 3806 7653 3805 7652 3802 7651
      3802 7647 3797 7641 3795 7634 3791 7626
      3789 7624 3789 7620 3775 7625 3761 7622
      3757 7624 3772 7694 3790 7677 3811 7660
TIME...MOT...LOC 2121Z 273DEG 34KT 3814 7648 3790 7669 3778 7680

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EI
Local storm report, May 29, 4:32 PM EST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
532 PM EDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Dmg     3 WNW Bucktown          38.48N 76.07W
05/29/2024                   Dorchester         MD   Emergency Mngr

            Large tree down on the 4400 block of Maple
            Dam Road. Time estimated from radar data.

&&

EI
Special weather statement, May 29, 4:52 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
552 PM EDT Wed May 29 2024

MDZ023-292245-
Somerset MD-
552 PM EDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SOMERSET COUNTY THROUGH
645 PM EDT...

At 552 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Saint Inigoes Creek to 11 miles
east of Lewisetta to 7 miles north of Fair Port. Movement was east at
30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Strong thunderstorms will be near...
  Tylerton around 615 PM EDT.
  Deal Island around 620 PM EDT.

Other locations impacted by these storms include Oriole, Byrdtown,
Fairmount, Upper Hill, Smith Island, Hopewell, Kingston, Dames
Quarter, Whitehaven, and Widgeon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 7570 3792 7575 3789 7592 3792 7589
      3796 7586 3798 7586 3795 7605 3804 7603
      3798 7590 3803 7582 3807 7578 3808 7578
      3806 7587 3814 7580 3814 7579 3815 7583
      3807 7601 3809 7606 3812 7604 3829 7577
TIME...MOT...LOC 2152Z 256DEG 27KT 3813 7627 3804 7625 3795 7629

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI
Special weather statement, May 29, 5:28 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
628 PM EDT Wed May 29 2024

MDZ023-024-VAZ099-292315-
Somerset MD-Inland Worcester MD-Accomack VA-
628 PM EDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SOMERSET...
SOUTHWESTERN WORCESTER AND ACCOMACK COUNTIES THROUGH 715 PM EDT...

At 627 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marion Station to near Lawsonia to near
Tangier. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Strong thunderstorms will be near...
  Marion Station around 635 PM EDT.
  Pocomoke City and West Pocomoke around 645 PM EDT.
  Parksley around 700 PM EDT.

Other locations impacted by these storms include Hallwood, Harborton,
Melfa, Mappsville, Cokesbury, Goodwill, Kingston, Saxis,
Temperanceville, and Nelsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3760 7554 3765 7595 3774 7588 3784 7584
      3785 7579 3789 7582 3814 7572 3816 7545
TIME...MOT...LOC 2227Z 265DEG 29KT 3803 7583 3790 7587 3778 7608

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI
Special weather statement, May 29, 5:57 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
657 PM EDT Wed May 29 2024

VAZ099-100-292345-
Accomack VA-Northampton VA-
657 PM EDT Wed May 29 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN ACCOMACK AND NORTHERN
NORTHAMPTON COUNTIES THROUGH 745 PM EDT...

At 657 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parksley to Onancock to 6 miles west of
Exmore. Movement was east southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Exmore around 700 PM EDT.
  Nassawadox around 705 PM EDT.
  Willis Wharf around 710 PM EDT.

Other locations impacted by these storms include Birdsnest,
Harborton, Melfa, Jamesville, Silver Beach, Wachapreague, Wardtown,
Franktown, Locustville, and Pungoteague.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3756 7554 3742 7563 3735 7576 3750 7602
      3758 7599 3767 7593 3766 7554 3762 7552
TIME...MOT...LOC 2257Z 296DEG 15KT 3786 7565 3770 7577 3755 7594

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EI
Local storm report, May 29, 6:26 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
726 PM EDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Marine Tstm Wind 3 SSE Tangier           37.79N 75.97W
05/29/2024  M52 MPH          Accomack           VA   Mesonet

            Mesonet station XTSL Tangier Sound Light.

0654 PM     Marine Tstm Wind 5 NW Silver Beach       37.54N 76.02W
05/29/2024  M46 MPH          ANZ631             VA   Mesonet

            Mesonet station RPLV2 Rappahannock Light.

0637 PM     Marine Tstm Wind 2 WSW Harborton         37.65N 75.88W
05/29/2024  M45 MPH          Accomack           VA   Mesonet

            Mesonet station XHAK Onancock.

&&

EI

The radar

The Dover AFB radar (KDOX), 99 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Accomack

When
May 29, 6:30 PM EST
Where
Accomack County, 1.29 mi ENE of Chincoteague
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.940, -75.360

Tree was downed on top of a camper on Crane Lane in Chincoteague.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187594.